Allergic Reaction to a Medication
Alternate Names : Drug Allergy, Medication Allergy
An allergic reaction to a medication is an unintended immune response to the
medication. Symptoms can vary from a mild rash to shortness of breath to death.
It is important to understand the difference between a medication allergy and
a side effect caused by a medication.
What is going on in the body?
An allergic reaction
when a person's immune system reacts to the presence of a foreign substance. It
is an attempt by the body to get rid of the substance. In the case
of an allergic reaction to a medication, this response is harmful. It sometimes
causes serious symptoms.
Side effects are adverse events that happen to a person as a result
of taking a particular medicine. Side effects that are common to medicines
diarrhea, vomiting, headache, and lightheadedness. In some cases, these
will subside even if a person continues to take the medication.
What are the causes and risks of the condition?
An allergic reaction does not usually occur the first time a person is exposed
to the medication. It is only after the body learns to recognize the substance
that an immune system reaction is triggered. Almost any medicine can cause a
reaction. However, allergic reactions are quite rare considering the number of
over-the-counter medicines and
medications that are commonly prescribed.
Medications that are most likely to produce adverse reactions include the
anticonvulsants, which are used to treat seizures
barbiturates, which are used to provide sedation
iodine, which is used in antiseptics and contrast media for some X-ray
novocaine and similar
penicillin and related antibiotics, such as amoxicillin
sulfa medications, which are also antibiotics